Alert archive / South Carolina / Areal Flood Advisories in 2012

Areal Flood Advisory 21, NWS Charleston, SC

June 11, 2012Beaufort County, South Carolina

NWS Charleston, SC issued this areal flood advisory at Jun 11, 2012, 3:09 AM EDT for Beaufort County, South Carolina. It was in force for 81 min.

The area

The outline as issued.

The facts

Issued
Jun 11, 2012, 3:09 AM EDT (07:09 UTC)
Expired
Jun 11, 2012, 4:30 AM EDT
In force
81 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 53 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1469 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1469 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WGUS82 KCHS 110709
FLSCHS

FLOOD ADVISORY
NATIONAL WEATHER SERVICE CHARLESTON SC
309 AM EDT MON JUN 11 2012

SCC013-110830-
/O.NEW.KCHS.FA.Y.0021.120611T0709Z-120611T0830Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEAUFORT SC-
309 AM EDT MON JUN 11 2012

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLOOD ADVISORY FOR MINOR FLOODING OF POOR DRAINAGE AREAS IN...
  SOUTHWESTERN BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 430 AM EDT

* AT 259 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN OCCURRING NEAR PALMETTO BLUFF...OR ABOUT OVER BLUFFTON.
  THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. RADAR INDICATES 2 TO
  3 INCHES OF RAIN HAS ALREADY FALLEN ACROSS PORTIONS OF PALMETTO
  BLUFF AND BLUFFTON SINCE 2 AM. THE CLUSTER OF SHOWERS AND STORMS
  MAY DUMP ANOTHER 1 TO 2 INCHES BEFORE SHIFTING EAST.

* LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO...
  PALMETTO BLUFF...MYRTLE ISLAND...BLUFFTON...BRIGHTON BEACH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING AT NIGHT...FLOODING IS NEARLY IMPOSSIBLE TO SEE. IF YOUR
CAR LOSES TRACTION WHEN DRIVING THROUGH PONDED WATER...AVOID RAPID
BRAKING OR STEERING. TRACTION SHOULD RESUME SHORTLY. AVOID DRIVING
THROUGH WATER OF UNKNOWN DEPTH. ONLY ONE FOOT OF WATER CAN STALL A
VEHICLE. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN
AROUND...DONT DROWN.

&&

LAT...LON 3213 8096 3215 8097 3215 8096 3215 8095
      3217 8095 3219 8098 3225 8101 3227 8099
      3231 8079 3218 8079

$$
1 follow-up statement
762 
WGUS82 KCHS 110752
FLSCHS

FLOOD ADVISORY
NATIONAL WEATHER SERVICE CHARLESTON SC
352 AM EDT MON JUN 11 2012

SCC013-110830-
/O.CON.KCHS.FA.Y.0021.000000T0000Z-120611T0830Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEAUFORT SC-
352 AM EDT MON JUN 11 2012

...THE FLOOD ADVISORY FOR MINOR FLOODING OF POOR DRAINAGE AREAS
REMAINS IN EFFECT UNTIL 430 AM EDT FOR SOUTHWESTERN BEAUFORT
COUNTY...

AT 345 AM...DOPPLER RADAR INDICATED AN AREA OF INTENSE RAINFALL FROM 
BLUFFTON TO HILTON HEAD...MOVING VERY SLOWLY EAST. 2 TO 4 INCHES OF 
RAIN HAS FALLEN ACROSS PORTIONS OF BLUFFTON SINCE 1 AM. 1 TO 2 
INCHES OF RAIN HAS FALLEN ACROSS NORTHERN PORTIONS OF HILTON HEAD 
ISLAND AND ANOTHER 1 TO 2 INCHES IS POSSIBLE THROUGH 430 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS HEAVY RAINFALL WILL RESULT IN SIGNIFICANT PONDING OF WATER ON
AREA ROADS AND IN LOW SPOTS. SLOW DOWN TO REDUCE THE RISK OF
HYDROPLANING. IF WATER COVERS THE ENTIRE ROADWAY OR IS FLOWING...FIND
ANOTHER ROUTE. THE WATER IS PROBABLY MUCH DEEPER THAN IT APPEARS AND
ONLY ONE FOOT OF WATER CAN STALL A VEHICLE. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3218 8079 3219 8091 3229 8091 3231 8079

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this areal flood advisory went out at Jun 11, 2:09 AM EDT, 1 hour earlier.

Area forecast discussion, Jun 11, 2:09 AM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
209 AM EDT MON JUN 11 2012

.SYNOPSIS...
THROUGH EARLY THIS WEEK...MOISTURE WILL CONTINUE TO FLOW INTO THE
REGION BETWEEN HIGH PRESSURE OVER THE ATLANTIC AND A TROUGH OF LOW
PRESSURE APPROACHING FROM THE WEST. THE TROUGH WILL MOVE INTO THE
VICINITY OF THE AREA BY MID WEEK AND WILL LINGER THROUGH LATE
WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THE REMNANTS OF THE QLCS WHICH PUSHED INTO THE FORECAST AREA LAST EVENING
WILL CONTINUE TO SHIFT OFF THE SOUTH CAROLINA COAST EARLY THIS
MORNING...WITH SOME SHOWERS LINGERING IN ITS WAKE. OTHERWISE...IT
APPEARS THAT THE REST OF THE FORECAST AREA COULD REMAIN RAIN FREE
WITH SOME ISOLATED CONVECTION POSSIBLY DEVELOPING AND SHIFTING IN
FROM THE WEST TOWARD DAYBREAK.

LOW LEVEL MOISTURE WILL SUPPORT AREAS OF STRATUS AND EVEN PATCHY
FOG. HOWEVER...PERSISTENT INSTABILITY/MIXING/SURFACE WIND COULD
LIMIT THE COVERAGE/IMPACT OF FOG. TEMPERATURES WILL REMAIN ABOVE
70F AT MOST LOCATIONS OVERNIGHT.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY/...
MONDAY THROUGH WEDNESDAY...OVERALL FORECAST THINKING HAS NOT CHANGED
AND AN EXTENDED PERIOD OF UNSETTLED WEATHER IS EXPECTED. THE
SOUTHEAST COASTAL REGION WILL REMAIN UNDER A BAGGY 500 MB TROF WITH
A SERIES OF SHORTWAVES MOVING THROUGH IN THE SW FLOW. MODEL TIME
HEIGHTS AND SOUNDINGS SHOW DEEP MOISTURE ENTRENCHED ACROSS THE
REGION WITH PWATS OF AROUND 2 INCHES EXPECTED TO PERSIST THROUGH MID
WEEK. WITH MODERATE SURFACE BASED INSTABILITY DEVELOPING EACH
AFTERNOON AND EVENING IN AN UNCAPPED ATMOSPHERE...GOOD COVERAGE OF
SHOWERS AND STORMS WILL OCCUR EACH DAY. AT TIMES THE COVERAGE WILL
MORE THAN LIKELY SUPPORT CATEGORICAL POPS...BUT GIVEN THE DIFFERENT
HANDLING AND TIMING OF CONVECTION WITH EACH MODEL...ITS HARD TO
CONFIDENTLY NAIL DOWN TIME PERIODS OF HIGHEST POPS RIGHT NOW. WILL
ADVERTISE LIKELY POPS FOR MONDAY AND TUESDAY AFTERNOONS...WITH JUST
HIGH CHANCE FOR WEDNESDAY RIGHT NOW AS THE BELT OF DEEPEST MOISTURE
MAY DRIFT OFFSHORE DURING THE DAY. THE MAIN CONCERN DURING THIS TIME
IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL DUE TO THE HIGH
ATMOSPHERIC MOISTURE CONTENT AND EFFICIENT RAINFALL PRODUCTION.
AREAS THAT SEE REPEAT ROUNDS OF THUNDERSTORMS COULD EXPERIENCE
EXCESSIVE RAINFALL AND SOME LOCALIZED FLOODING CONCERNS. WILL
CONTINUE THE MENTION IN THE HWO. HIGHS ARE EXPECTED TO REACH INTO
THE MID/UPPER 80S EACH AFTERNOON WITH LOWS ONLY FALLING INTO THE LOW
70S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A DIFFUSE UPPER-LEVEL PATTERN WEDNESDAY NIGHT AND THURSDAY SHOULD
EVENTUALLY GIVE WAY TO RIDGING TOWARD THE WEEKEND. A BAGGY SURFACE
PATTERN WITH A WEAK IN-SITU TROUGH COULD MAINTAIN SOMEWHAT UNSETTLED
CONDITIONS THROUGH AT LEAST FRIDAY. THE WEEKEND IS STILL UP IN THE
AIR AS THE ECMWF SHOWS A WEAK WEDGE OF HIGH PRESSURE BUILDING DOWN
THE EASTERN SEABOARD BUT THE GFS IS STILL SHOWING WEAK TROUGHING. WE
KEPT SLIGHT CHANCE POPS IN THE FORECAST WITH NEAR-NORMAL TEMPS.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
LIGHT TO MODERATE RAIN WILL PREVAIL AT KCHS THROUGH ABOUT
09Z...OTHERWISE ABUNDANT LOW LEVEL MOISTURE WILL SUPPORT MVFR OR
LOWER CEILINGS THROUGH MID-MORNING AT BOTH KCHS AND KSAV.
VISIBILITIES COULD ALSO FALL TO MVFR LEVELS AT TIMES.

THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON...WITH
THE BEST CHANCES AT THE TERMINALS IN THE LATE AFTERNOON/EVENING
WITH THE POTENTIAL FOR A CONVECTIVE COMPLEX TO SHIFT ACROSS THE
AREA. HAVE MENTION OF VICINITY THUNDERSTORMS AND CBS STARTING AT
18Z AT KSAV AND 22Z AT KCHS AND LASTING THROUGH THE EVENING. MVFR
OR LOWER CONDITIONS ALONG WITH GUSTY AND ERRATIC WINDS WILL BE
POSSIBLE IN SHOWERS/THUNDERSTORMS.

EXTENDED AVIATION OUTLOOK...PERIODIC RESTRICTIONS TO VSBYS/CIGS
WILL BE POSSIBLE THROUGH MUCH OF NEXT WEEK DUE TO AN ACTIVE
PATTERN WITH ROUNDS OF SHOWERS AND THUNDERSTORMS EACH DAY.

&&

.MARINE...
REST OF TONIGHT...OUTSIDE ANY THUNDERSTORMS CONDITIONS SHOULD CHANGE
LITTLE WITH SOUTHERLY WINDS IN THE 10-15 KT RANGE...ACCOMPANIED BY
SEAS OF 2 TO 3 FEET NEARSHORE AND UP TO 4 FEET BEYOND 20 NM.
SHOWERS/THUNDERSTORMS COULD LOCALLY ALTER WINDS FOR BRIEF PERIODS.

MONDAY THROUGH FRIDAY...WINDS ARE EXPECTED TO REMAIN OUT OF THE S TO
SW THROUGH ABOUT MID WEEK. HIGH PRESSURE MAY BUILD IN FROM THE NORTH
LATER IN THE WEEK AND TURN THE FLOW MORE E TO NE. IT STILL LOOKS
LIKE WINDS AND SEAS WILL REMAIN BELOW SCA CRITERIA THROUGH THE
PERIOD.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...JAQ
SHORT TERM...BSH
LONG TERM...JRL
AVIATION...JAQ
MARINE...JAQ
Hazardous weather outlook, Jun 10, 10:39 PM EDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1039 PM EDT SUN JUN 10 2012

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-120245-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
1039 PM EDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAVY RAINFALL...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED MONDAY THROUGH TUESDAY. THE RAINFALL COULD BE
HEAVY AT TIMES...CAPABLE OF PRODUCING LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-120245-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1039 PM EDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 10, 11:00 PM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1100 PM EDT SUN JUN 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HEAVY RAIN       TYBEE ISLAND            32.02N  80.86W
06/10/2012  U0.00 INCH       CHATHAM            GA   TRAINED SPOTTER

            SPOTTER REPORTED MINOR STREET FLOODING AT THE
            INTERSECTION OF 14TH AND LONG STREETS.

&&

EVENT NUMBER CHS1200357

BDC
Local storm report, Jun 11, 12:51 AM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1251 AM EDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     2 N ROCKVILLE           32.64N  80.19W
06/11/2012                   CHARLESTON         SC   911 CALL CENTER

            CHARLESTON COUNTY 911 DISPATCH REPORTS A TREE DOWN ON
            MAYBANK HIGHWAY ON WADMALAW ISLAND.

&&

EVENT NUMBER CHS1200358

JRL
Special weather statement, Jun 11, 2:12 AM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
212 AM EDT MON JUN 11 2012

SCZ048-110645-
BEAUFORT-
212 AM EDT MON JUN 11 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT COUNTY
THROUGH 245 AM EDT...

AT 208 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR PRITCHARDVILLE...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BLUFFTON...CALAWASSIE ISLAND...FOLLY FIELD...HILTON HEAD ISLAND...
LEMON ISLAND...PRITCHARDVILLE...ROSE HILL AND SUN CITY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. IF TIME
PERMITS...UNPLUG COMPUTERS...TELEVISION SETS...CABLE MODEMS AND OTHER
HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE
DAMAGED BY NEARBY LIGHTNING STRIKES.

&&

LAT...LON 3215 8097 3214 8096 3217 8095 3221 8101
      3225 8102 3227 8099 3230 8101 3230 8094
      3235 8092 3234 8088 3238 8086 3241 8081
      3221 8066 3218 8080 3213 8096
TIME...MOT...LOC 0611Z 252DEG 13KT 3224 8097

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:28 PM EDTAreal Flood AdvisoryCHSBerkeley66 min
Jun 11, 2:12 AM EDTSpecial Weather StatementCHSBeaufort33 min
Jun 11, 5:23 AM EDTAreal Flood AdvisoryCHSBeaufort63 min
Jun 11, 2:10 PM EDTSpecial Weather StatementCHSHampton50 min
Jun 11, 2:29 PM EDTSevere Thunderstorm WarningCHSBerkeley, Colleton, Dorchester, Hampton61 min
Jun 11, 2:35 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton, Hampton, Jasper55 min
Jun 11, 3:23 PM EDTSpecial Weather StatementCHSAllendale37 min
Jun 11, 3:53 PM EDTAreal Flood AdvisoryCHSColleton, Dorchester, Hampton, Jasper112 min
Jun 11, 4:45 PM EDTSpecial Weather StatementCHSJasper30 min
Jun 11, 5:13 PM EDTSpecial Weather StatementCHSJasper32 min
Jun 11, 5:23 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper37 min
Jun 11, 5:24 PM EDTTornado WarningCHSBeaufort, Jasper36 min
Jun 11, 6:02 PM EDTSevere Thunderstorm WarningCHSBeaufort, Charleston, Colleton58 min
Jun 11, 6:34 PM EDTSpecial Weather StatementCHSBerkeley41 min

Nearby

Areal Flood Advisories in South Carolina, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.